Skip to Main Content

++

Ipecac syrup is an alkaloid derivative of the ipecacuanha plant (Cephaline ipecacuanha). The principal alkaloids, emetine and cephaline, both have emetogenic properties. The emetine extract has been used for the treatment of amebiasis. Syrup of ipecac is no longer widely available over the counter, nor is it recommended for home use by pediatricians.

++

  1. Mechanism of toxicity

    1. Mechanism of action. Ipecac causes vomiting in two phases: by direct irritation of the gastric mucosa and by systemic absorption and stimulation of the central chemoreceptor trigger zone.

    2. Acute ingestion can cause profuse vomiting and diarrhea, especially ingestion of the more concentrated fluid extract (no longer available in the United States).

    3. Chronic repeated dosing. The emetine component causes inhibition of protein synthesis, which is particularly demonstrated in human myocytes and skeletal muscle cells after overdose or prolonged use. Another proposed mechanism for cellular toxicity is blockade of sodium and calcium channels.

  2. Toxic dose. Toxicity depends on the formulation and whether the exposure is acute or chronic.

    1. Acute ingestion of 60–120 mL of syrup of ipecac is not likely to cause serious poisoning. However, the fluid extract, which is approximately 14 times more potent than syrup of ipecac, has caused death after ingestion of as little as 10 mL.

    2. Chronic dosing results in cumulative toxicity because of the slow elimination of emetine. Repeated ingestion over time, as in cases of Munchausen by proxy or eating disorders, has been reported to cause myotoxicity with total accumulated doses of 600–1250 mg. Daily ingestion of 90–120 mL of syrup of ipecac for 3 months caused death from cardiomyopathy.

  3. Clinical presentation

    1. Acute ingestion of ipecac causes nausea and vomiting. In patients with depressed airway-protective reflexes, pulmonary aspiration of gastric contents may occur. Prolonged or forceful vomiting may cause gastritis, gastric rupture, pneumomediastinum, retropneumoperitoneum, or Mallory-Weiss tears of the cardioesophageal junction. One fatal case of intracerebral hemorrhage was reported in an elderly patient after a single therapeutic dose of ipecac syrup.

    2. Chronic intoxication. In patients with chronic misuse, dehydration and electrolyte abnormalities (eg, hypokalemia) occur as a result of frequent vomiting and diarrhea, and myopathy or cardiomyopathy may develop. Symptoms of myopathy include muscle weakness and tenderness, hyporeflexia, and elevated serum CPK. Cardiomyopathy, with congestive heart failure and arrhythmias, may be fatal.

      1. “Munchausen by proxy.” Children intentionally poisoned with ipecac typically have a history of recurrent hospitalizations for vomiting that seems refractory to outpatient medical treatment. The symptoms usually decrease in the hospital but worsen when the child returns home. Progressive weight loss and loss of developmental milestones are common. Physical examination reveals muscle weakness and other signs of chronic myopathy. Some children have been reported to develop a secondary eating disorder, such as rumination, as a result of their recurrent vomiting.

      2. Adults with an eating disorder and frequent use of ipecac often present with a history of recent weight loss. Malnutrition and chronic vomiting may cause electrolyte disturbances, dental changes, and skin changes associated with various vitamin deficiencies.

  4. Diagnosis is based ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.